Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 49, NWS Goodland, KS

June 3, 2020Yuma County, Colorado; Cheyenne County, Rawlins County, Kansas; Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jun 3, 2020, 5:34 PM MDT for Yuma County, Colorado; Cheyenne County, Rawlins County, Kansas; Dundy County, Nebraska. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2020, 5:34 PM MDT (23:34 UTC)
Expired
Jun 3, 2020, 6:30 PM MDT
In force
56 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Yuma County, CO, Cheyenne County, KS, Rawlins County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 60 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 5:18 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-346 J/kg
Mixed-layer LCL
2360 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

810 
WUUS53 KGLD 032334
SVRGLD
COC125-KSC023-153-NEC057-040030-
/O.NEW.KGLD.SV.W.0049.200603T2334Z-200604T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
534 PM MDT Wed Jun 3 2020

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Yuma County in northeastern Colorado...
  Cheyenne County in northwestern Kansas...
  Western Rawlins County in northwestern Kansas...
  Southern Dundy County in southwestern Nebraska...

* Until 630 PM MDT/730 PM CDT/.

* At 532 PM MDT/632 PM CDT/, severe thunderstorms were located along
  a line extending from 10 miles east of Haigler to 8 miles southeast
  of Wray to 18 miles southeast of Eckley, moving southeast at 40
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  St. Francis, Benkelman, Bonny Reservoir, Bird City, McDonald,
  Haigler and Blakeman.

This includes Highway 385 between mile markers 216 and 240.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4005 10132 4000 10132 4000 10111 3977 10112
      3957 10137 3957 10212 3992 10250 4002 10230
      4011 10161
TIME...MOT...LOC 2332Z 297DEG 34KT 4006 10175 3998 10213 3987 10234 

HAIL...1.00IN
WIND...60MPH
 
$$

Husted
1 follow-up statement
413 
WWUS53 KGLD 032354
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
554 PM MDT Wed Jun 3 2020

NEC057-040004-
/O.CAN.KGLD.SV.W.0049.000000T0000Z-200604T0030Z/
Dundy NE-
554 PM MDT Wed Jun 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DUNDY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight MDT/100
AM CDT/ for northwestern Kansas.

LAT...LON 4000 10154 4000 10111 3977 10112 3957 10137
      3957 10212 3983 10240 3987 10208 3993 10170
TIME...MOT...LOC 2354Z 315DEG 38KT 3995 10149 3983 10176 3980 10218 

$$

COC125-KSC023-153-040030-
/O.CON.KGLD.SV.W.0049.000000T0000Z-200604T0030Z/
Yuma CO-Cheyenne KS-Rawlins KS-
554 PM MDT Wed Jun 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM
MDT/730 PM CDT/ FOR SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN
COLORADO...CHEYENNE AND WESTERN RAWLINS COUNTIES IN NORTHWESTERN
KANSAS...

At 554 PM MDT/654 PM CDT/, severe thunderstorms were located along a
line extending from 7 miles south of Benkelman to 4 miles northeast
of St. Francis to 13 miles north of Bonny Reservoir, moving southeast
at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
St. Francis, Bonny Reservoir, Bird City, McDonald, Hale, Blakeman and
Beardsley.

This includes Highway 385 between mile markers 216 and 226.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 10154 4000 10111 3977 10112 3957 10137
      3957 10212 3983 10240 3987 10208 3993 10170
TIME...MOT...LOC 2354Z 315DEG 38KT 3995 10149 3983 10176 3980 10218 

HAIL...0.75IN
WIND...60MPH
 
$$

Husted

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 5:18 PM MDT, 16 minutes earlier.

Area forecast discussion, Jun 3, 5:18 PM MDT, 16 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
518 PM MDT Wed Jun 3 2020

.SHORT TERM...(This evening through Friday)
Issued at 145 PM MDT Wed Jun 3 2020

Tonight...strong to severe thunderstorms are expected to continue
moving east-southeast through early evening before losing their
severity and eventually dissipating a few hours after midnight. Low
temperatures are expected to be in the mid 50s to low 60s.

Thursday-Thursday night...there is a slight chance for late
afternoon and evening thunderstorms as another weather
disturbance moves through under northwest flow aloft. Areal
coverage appears to be much less compared to the past few days but
we continue to advertise that severe storms are possible. High
temperatures are expected to be in the low 90s to near 100. Low
temperatures are expected to fall into the mid 50s to mid 60s.

Friday...at present time it appears that we'll be thunderstorm free
during the day but will have to watch the far western/northwest
fringes closely as GFS advertising another disturbance approaching
per 700-500mb relative humidity. High temperatures reach the mid 90s
to around 100.

.LONG TERM...(Friday Night through Wednesday)
Issued at 1254 PM MDT Wed Jun 3 2020

For this extended discussion the same pattern continues. An upper-
level ridge building over the High Plains with an upper-level close
low over the SOCAL coast. This low will move up the west side of the
ridge and become an open wave by the time it reached the top of the
axis. Later in the period, the ridge will move eastward while a
trough moves into the Rockies from the PACNORWEST and bring with it
an associated surface front that looks to impact the area on Monday
night through Tuesday.

So this pattern will produce temperatures above normal Saturday
through Monday (Middle to upper 90s) with a slight chances of
afternoon and evening thunderstorms associated with open wave within
the southwestern flow on the western side of the ridge. Followed by
a chance of precipitation Monday night into Tuesday with the front
passing through the area. Behind the front, Tuesday and Wednesday
will see temps closer to normal (upper 70s to lower 80s).

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 518 PM MDT Wed Jun 3 2020

VFR conditions will continue at KGLD and KMCK terminals through the
forecast period.  Showers and thunderstorms are ongoing across the
northern and southern parts of the region this evening.

At KGLD, winds will shift to the east for a few hours, generally
under 10kts.  Did put a mention of thunderstorms in the vicinity of
the terminal through 03Z.  Winds will shift and increase with any
storms that move through the region.  Winds will become southerly
after 04Z, becoming west-southwesterly around sunrise.

At KMCK terminal, showers and thunderstorms will move into the
region over the next few hours.  Thunderstorms are currently ongoing
across Dundy and Hitchcock counties in Nebraska, moving to the east.
 Expect winds to increase with any storms moving through the region.
 Storms should be out of the area by 04Z with winds becoming
southwesterly for the remainder of the night.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...BW
AVIATION...AW
Hazardous weather outlook, Jun 3, 1:10 PM MDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
110 PM MDT Wed Jun 3 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
110 PM MDT Wed Jun 3 2020 /210 PM CDT Wed Jun 3 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a Slight Risk for severe thunderstorms across the majority
of the Tri-State area through 9 PM MDT (10 PM CDT). A Marginal Risk
for severe weather is in place for the remainder of the area. Hail up
to the size of golf balls, damaging wind gusts to 70 mph and locally
heavy rainfall which could cause flash flooding are all possible.
The strong and sudden wind gusts could produce blowing dust and
significant reductions in visibility. Landspout tornados will also be
possible primarily along and west of the Colorado Kansas border for
the first few hours of thunderstorm development.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

There is a Marginal Risk for severe thunderstorms across the
majority of the Tri-State area during the late afternoon and evening
hours on Thursday. Large hail and damaging winds are the primary
hazards.

Elevated fire weather conditions are expected across far eastern
Saturday. Critical fire weather conditions are expected across far
eastern Colorado Sunday. If trends continue a Fire Weather Watch will
be issued in the next day or two. Near critical fire weather
conditions are expected across far eastern Colorado Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed from 2 PM MDT (3 PM CDT) through 9
PM MDT (10 PM CDT). We would appreciate reports of severe weather
via telephone and social media.

In the hours before

Local storm report, Jun 3, 4:46 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             3 N BENKELMAN           40.10N 101.54W
06/03/2020  E0.25 INCH       DUNDY              NE   TRAINED SPOTTER

&&
Local storm report, Jun 3, 4:49 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             ARAPAHOE                38.85N 102.17W
06/03/2020  E1.00 INCH       CHEYENNE           CO   TRAINED SPOTTER

&&
Special weather statement, Jun 3, 4:59 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Goodland KS
459 PM MDT Wed Jun 3 2020

COZ092-032330-
Cheyenne County CO-
459 PM MDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 530 PM MDT...

At 459 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Cheyenne Wells to 16
miles east of Kit Carson. Movement was southeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Cheyenne Wells and Firstview.

This includes Highway 385 between mile markers 136 and 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3867 10262 3901 10258 3896 10224 3861 10227
      3861 10249
TIME...MOT...LOC 2259Z 315DEG 16KT 3890 10252 3870 10251

Husted
Special weather statement, Jun 3, 5:00 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
500 PM MDT Wed Jun 3 2020

KSZ027-041-032330-
Wallace KS-Greeley KS-
500 PM MDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WALLACE AND NORTH
CENTRAL GREELEY COUNTIES UNTIL 530 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Weskan, or 10 miles southwest of Sharon Springs,
moving southeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sharon Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3875 10203 3894 10183 3885 10149 3854 10173
TIME...MOT...LOC 2300Z 315DEG 16KT 3878 10187

Husted
Local storm report, Jun 3, 5:11 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
511 PM MDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             13 NNW MAX              40.27N 101.53W
06/03/2020  M0.70 INCH       DUNDY              NE   TRAINED SPOTTER

            RELAYED VIA SOCIAL MEDIA.

&&

MRC
Special weather statement, Jun 3, 5:27 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
527 PM MDT Wed Jun 3 2020

KSZ027-041-042-032345-
Wichita KS-Wallace KS-Greeley KS-
527 PM MDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WICHITA...SOUTH
CENTRAL WALLACE AND NORTHEASTERN GREELEY COUNTIES UNTIL 545 PM
MDT/645 PM CDT/...

At 527 PM MDT/627 PM CDT/, Doppler radar was tracking a strong
thunderstorm 13 miles north of Tribune, moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Wichita, south central Wallace and northeastern Greeley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3867 10190 3881 10173 3867 10142 3844 10166
TIME...MOT...LOC 2327Z 314DEG 21KT 3867 10172

Husted

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 1:05 PM MDTSpecial Weather StatementGLDKit Carson25 min
Jun 3, 1:31 PM MDTSevere Thunderstorm WarningGLDKit Carson28 min
Jun 3, 1:41 PM MDTSpecial Weather StatementGLDKit Carson19 min
Jun 3, 1:45 PM MDTSpecial Weather StatementGLDKit Carson15 min
Jun 3, 1:59 PM MDTSpecial Weather StatementGLDKit Carson16 min
Jun 3, 2:10 PM MDTSevere Thunderstorm WarningGLDKit Carson25 min
Jun 3, 2:17 PM MDTSpecial Weather StatementGLDKit Carson13 min
Jun 3, 2:25 PM MDTSevere Thunderstorm WarningGLDKit Carson65 min
Jun 3, 2:37 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma68 min
Jun 3, 3:09 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson66 min
Jun 3, 3:13 PM MDTSevere Thunderstorm WarningGLDYuma62 min
Jun 3, 3:51 PM MDTSpecial Weather StatementGLDKit Carson24 min
Jun 3, 4:04 PM MDTSevere Thunderstorm WarningGLDCheyenne56 min
Jun 3, 4:13 PM MDTSevere Thunderstorm WarningGLDYuma62 min
Jun 3, 4:53 PM MDTSevere Thunderstorm WarningGLDYuma52 min
Jun 3, 4:59 PM MDTSpecial Weather StatementGLDCheyenne31 min
Jun 2, 6:17 PM MDTSpecial Weather StatementGLDCheyenne13 min
Jun 3, 4:01 PM MDTSpecial Weather StatementGLDWallace14 min
Jun 3, 4:16 PM MDTSpecial Weather StatementGLDWallace14 min
Jun 3, 4:32 PM MDTSpecial Weather StatementGLDWallace28 min
Jun 3, 5:00 PM MDTSpecial Weather StatementGLDWallace30 min
Jun 3, 5:27 PM MDTSpecial Weather StatementGLDGreeley18 min
Jun 3, 5:48 PM MDTSpecial Weather StatementGLDWichita27 min
Jun 2, 6:04 PM MDTSevere Thunderstorm WarningGLDHitchcock, Red Willow37 min
Jun 2, 7:26 PM MDTFlash Flood WarningGLDHitchcock4 hr
Jun 2, 7:34 PM MDTSpecial Weather StatementGLDRed Willow26 min
Jun 2, 7:58 PM MDTSpecial Weather StatementGLDRed Willow32 min
Jun 3, 4:15 PM MDTSpecial Weather StatementGLDDundy15 min
Jun 3, 4:21 PM MDTSpecial Weather StatementGLDDundy24 min
Jun 3, 4:33 PM MDTSpecial Weather StatementGLDDundy27 min
Jun 3, 4:40 PM MDTSevere Thunderstorm WarningGLDDundy65 min
Jun 3, 5:16 PM MDTSevere Thunderstorm WarningGLDHitchcock29 min
Jun 3, 5:44 PM MDTSpecial Weather StatementGLDHitchcock31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Severe Thunderstorm Warnings in Colorado, 2020Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.